Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
desty12

isotretinoin thinning/thickening the skin

One short question, does accutane thins or thickens the skin.

Most of the accutane users say that it it thinned their skin but the 3 studies that I've read say that it really thickens the epidermis and that the dermis stays about the same, so overall orally taken isotretinoin thickens the skin.

So what's really the truth, does it thins or thickens the skin.

Share this post


Link to post
Share on other sites

This is a response I got from a dermatologist, if anyone's interested

Hello.

There is definite evidence that oral Isotretinoin (Accutane) increases skin thickness, enhancing the epidermis. There is evidence for enhanced epidermis thickness with gel application, too.

Ashton et al have noted the histological changes in the skin with retinoids and concluded that "....Hyperplasia of the epidermis appears to be a primary effect of retinoids...".

Hernandez-Perez et al believe that Accutane can be used to treat skin ageing. They have noted that ".....All patients treated with oral isotretinoin noted improvement in wrinkles, thickness and color of the skin, size of pores, skin elasticity, tone, and reduction in pigmented lesions and mottled hyperpigmentation...".

There are no direct evidences of skin thinning associated with Accutane, but the fact that skin becomes sensitive to infections, sunburn and cracks easily, may be a factor why people believe Accutane is responsible for thinning the skin. As I mentioned earlier, there is no evidence to prove this statement.

"Accutane cause skin to produce less oil" (www.medicineabout.com) and the skin may become fragile. It is quite possible that those who experience such side effects refer to it as "thinning". But the evidence goes with epidermal enhancement.

Regards
														

Share this post


Link to post
Share on other sites

I can only speak for myself, but I've noticed skin thinning. I can only see it on my hands though, my veins are much more apparent and the skin looks really thin especially on my knuckles when I make a fist. It kinda has that translucent look that older people get as their skin ages. I hope it goes back to normal when I finish.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×